The minimum rank problem: A counterexample

Swastik Kopparty, K. P S Bhaskara Rao

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

We provide a counterexample to a recent conjecture that the minimum rank over the reals of every sign pattern matrix can be realized by a rational matrix. We use one of the equivalences of the conjecture and some results from projective geometry. As a consequence of the counterexample we show that there is a graph for which the minimum rank of the graph over the reals is strictly smaller than the minimum rank of the graph over the rationals. We also make some comments on the minimum rank of sign pattern matrices over different subfields of R.

Original languageEnglish (US)
Pages (from-to)1761-1765
Number of pages5
JournalLinear Algebra and Its Applications
Volume428
Issue number7
DOIs
StatePublished - Apr 1 2008

Fingerprint

Minimum Rank
Counterexample
Sign Pattern Matrix
Graph in graph theory
Projective geometry
Subfield
Strictly
Geometry
Equivalence

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory
  • Numerical Analysis

Keywords

  • Minimum rank
  • Minimum rank of a graph
  • Sign pattern matrix
  • Zero nonzero pattern

Cite this

Kopparty, Swastik ; Bhaskara Rao, K. P S. / The minimum rank problem : A counterexample. In: Linear Algebra and Its Applications. 2008 ; Vol. 428, No. 7. pp. 1761-1765.
@article{34fe4edb9e394adcb0c810e1d430050e,
title = "The minimum rank problem: A counterexample",
abstract = "We provide a counterexample to a recent conjecture that the minimum rank over the reals of every sign pattern matrix can be realized by a rational matrix. We use one of the equivalences of the conjecture and some results from projective geometry. As a consequence of the counterexample we show that there is a graph for which the minimum rank of the graph over the reals is strictly smaller than the minimum rank of the graph over the rationals. We also make some comments on the minimum rank of sign pattern matrices over different subfields of R.",
keywords = "Minimum rank, Minimum rank of a graph, Sign pattern matrix, Zero nonzero pattern",
author = "Swastik Kopparty and {Bhaskara Rao}, {K. P S}",
year = "2008",
month = "4",
day = "1",
doi = "10.1016/j.laa.2007.10.016",
language = "English (US)",
volume = "428",
pages = "1761--1765",
journal = "Linear Algebra and Its Applications",
issn = "0024-3795",
publisher = "Elsevier Inc.",
number = "7",

}

The minimum rank problem : A counterexample. / Kopparty, Swastik; Bhaskara Rao, K. P S.

In: Linear Algebra and Its Applications, Vol. 428, No. 7, 01.04.2008, p. 1761-1765.

Research output: Contribution to journalArticle

TY - JOUR

T1 - The minimum rank problem

T2 - A counterexample

AU - Kopparty, Swastik

AU - Bhaskara Rao, K. P S

PY - 2008/4/1

Y1 - 2008/4/1

N2 - We provide a counterexample to a recent conjecture that the minimum rank over the reals of every sign pattern matrix can be realized by a rational matrix. We use one of the equivalences of the conjecture and some results from projective geometry. As a consequence of the counterexample we show that there is a graph for which the minimum rank of the graph over the reals is strictly smaller than the minimum rank of the graph over the rationals. We also make some comments on the minimum rank of sign pattern matrices over different subfields of R.

AB - We provide a counterexample to a recent conjecture that the minimum rank over the reals of every sign pattern matrix can be realized by a rational matrix. We use one of the equivalences of the conjecture and some results from projective geometry. As a consequence of the counterexample we show that there is a graph for which the minimum rank of the graph over the reals is strictly smaller than the minimum rank of the graph over the rationals. We also make some comments on the minimum rank of sign pattern matrices over different subfields of R.

KW - Minimum rank

KW - Minimum rank of a graph

KW - Sign pattern matrix

KW - Zero nonzero pattern

UR - http://www.scopus.com/inward/record.url?scp=38849117737&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=38849117737&partnerID=8YFLogxK

U2 - 10.1016/j.laa.2007.10.016

DO - 10.1016/j.laa.2007.10.016

M3 - Article

AN - SCOPUS:38849117737

VL - 428

SP - 1761

EP - 1765

JO - Linear Algebra and Its Applications

JF - Linear Algebra and Its Applications

SN - 0024-3795

IS - 7

ER -